B.I. Suleimanov. Zeros of solutions of third-order L–A pairs and linearizable ordinary differential equations ... P. 180-189

We study the form of the zero lines $x=\varphi(t)$ of simultaneous solutions to an L—A pair of general form composed of an evolution equation $\Psi'_t=\Psi''_{xx}/2-G(t, x)\Psi$ and an ordinary differential equation $\Psi'''_{xxx}=K(t,x)\Psi''_{xx}+L(t,x)\Psi'_{x}+M (t,x)\Psi$. It is shown that such lines are given by solutions of a second-order nonlinear ordinary differential equation $\varphi''_{tt}=f(t,\varphi,\varphi'_t)$. Its right-hand side $f(t,\varphi,\varphi'_t)$ is a cubic polynomial in the derivative $\varphi'_t$ with coefficients explicitly determined from the functions $G(t,x)$, $K(t,x )$, $L(t,x)$, and $M(t,x)$. A procedure for integrating this nonlinear equation is described; in this procedure, initial value problems for two consistent third-order linear ordinary differential equations with independent variables $x$ and $t$ are solved successively, and then the implicit function theorem is applied. It is established that this nonlinear ordinary differential equation belongs to the linearizable class of equations that are reduced by point changes to the equation $\tilde{\varphi}''_{\tilde{t}\tilde{t}}=0$. These point changes, as was shown in S. Lie's classical work, are explicitly written in terms of simultaneous solutions of two homogeneous systems of third-order linear differential equations with different independent variables. The integration procedures for nonlinear ordinary differential equations described in Lie's work and in the present paper are compared. It is noted that the problem of describing the zeros of simultaneous solutions of similar L—A pairs of higher order is of interest. It is conjectured that the solution of this problem can be connected with an integration procedure for linearizable nonlinear ordinary differential equations of order greater than the second.

Keywords: integrability, simultaneous solutions, ordinary differential equations, nonlinearity, point changes, linearizability

Received January 16, 2023

Revised January 28, 2023

Accepted January 30, 2023

Bulat Irekovich Suleimanov, Dr. Phys.-Math. Sci., Institute of Mathematics of Ufa Federal Research Center of Russian Academy of Sciences, Ufa, 450008 Russia, e-mail: bisul@mail.ru


1.   Andreev V.K., Kaptsov O.V., Pukhnachov V.V., Rodionov A.A. Applications of group-theoretical methods in hydrodynamics. In: Mathematics and Its Applications, vol. 450, Dordrecht: Kluwer, 1998, 396 p. doi:10.1007/978-94-017-0745-9 . Original Russian text was published in Andreev V.K., Kaptsov O.V., Pukhnachov V.V., Rodionov A.A. Primenenie teoretiko-gruppovykh metodov v gidrodinamike, Novosibirsk, Nauka Publ., 1994, 319 p.

2.   Domrin A.V., Shumkin M.A., Suleimanov B.I. Meromorphy of solutions for a wide class of ordinary differential equations of Painlevé type. J. Math. Phys., 2022, vol. 63, article no. 023501. doi:10.1063/5.0075416

3.   Kudashev V.R. KdV shock-like waves as invariant solutions of KdV equation symmetries [e-resource]. 1994. Available on: https://arxiv.org/pdf/patt-sol/9404002.pdf .

4.   Lightill M.J. Viscosity effects in sound waves of finite amplitude. In: G.K. Batchelor & R.M. Davies (eds.), Surveys in Mechanics, Cambridge: Cambridge Univ. Press, 1956, pp. 250–351.

5.   Il’in A.M. Matching of asymptotic expansions of solutions of boundary value problems. Providence, Amer. Math. Soc., 1992, Ser. Translations of Mathematical Monographs, vol. 102, 281 p. Original Russian text was published in Soglasovanie asimptoticheskikh razlozhenii reshenii kraevykh zadach, Moscow, Nauka Publ., 1989, 336 p. ISBN: 5-02-013939-4.

6.   Kudashev V.R., Suleimanov B.I. The effect of small dissipation on the onset of one-dimensional shock waves. J. Appl. Math. Mech., 2001, vol. 65, no. 3, pp. 441–451. doi:10.1016/S0021-8928(01)00050-8

7.   Zakharov S.V., Il’in A.M. From weak discontinuity to gradient catastrophe. Sb. Math., 2001, vol. 192, no. 10, pp. 1417–1433. doi: 10.1070/SM2001v192n10ABEH000599

8.   Il’in A.M., Zakharov S.V. On the influence of small dissipation on the evolution of weak discontinuities. Func. Diff. Eq., 2001, vol. 8, no. 3–4, pp. 257–271.

9.   Zakharov S.V. Nucleation of a shock wave in a Cauchy problem for the Burgers equation. Comput. Math. Math. Phys., 2004, vol. 44, no. 3, pp. 506–513.

10.   Garifullin R.N., Suleimanov B.I. From weak discontinuities to nondissipative shock waves. J. Exp. Theor. Phys., 2010, vol. 110, no. 1, pp. 133–146. doi:10.1134/S1063776110010164

11.   Tresse Ar. Sur les invariants différentiels des groupes continus de transformations (in French). Acta Math., 1894, vol. 18, no. 1, pp. 1–88. doi:10.1007/BF02418270

12.   Tresse Ar. Détermination des invariants ponctuels de l’equation différentielleordinaire du second ordre $y''=\omega(x,y,y')$. Lepzig, S. Hirzel, 1896, 87 p.

13.   Lie S. Classifikation und Integration von gewöhnlichen Differentialgleichungen zwischen$x,y$, die eine Gruppe von Transformationen gestatten. III. Archiv for Matematik og Naturvidenskab, 1883, B. VIII, N. 4, S. 371–458.

14.   Dmitrieva V.V. Point-invariant classes of third-order ordinary differential equations. Math. Notes, 2001, vol. 70, no. 2, pp. 175–180.

15.   Bocharov A.V., Sokolov V.V., Svinolupov S.I. On some equivalence problems for differential equations. Preprint Erwin Schrodinger Institute for Mathematical Physics, preprint no. 54, Vienna, 1993, 12 p.

16.   Euler N., Wolf T., Leach P.G.L., Euler M. Linearizable third-order ordinary differential equations and generalized Sundman transformations: The Case $X'''=0$. Acta Appl. Math., 2003, vol. 76, no. 1, pp. 89–115. doi:10.1023/A:1022838932176

17.   Suksern S., Naboonmee K. Linearization of Fifth-Order Ordinary Differential Equations by Generalized Sundman Transformations. Int. J. Diff. Eq., 2018, vol. 2018, article no. 3048428. 17 p. doi:10.1155/2018/3048428

Cite this article as: B.I. Suleimanov. Zeros of solutions of third-order L–A pairs and linearizable ordinary differential equations. Trudy Instituta Matematiki i Mekhaniki UrO RAN, 2023, vol. 29, no. 1, pp. 180–189; Proceedings of the Steklov Institute of Mathematics  (Suppl.), 2023, Vol. 321, Suppl. 1, pp. S230–S238.